Ototoxicity and topical eardrops

Clin Otolaryngol Allied Sci. 1998 Aug;23(4):360-7. doi: 10.1046/j.1365-2273.1998.00161.x.

Abstract

Topical aminoglycoside ear drops are theoretically acknowledged to be potentially ototoxic when administered in the presence of a tympanic membrane perforation. Although the development of clinical ototoxicity appears to be rare, nine well-documented and incontrovertible cases (12 ears in total) of iatrogenic topical vestibulotoxicity are presented, representing the largest series in the English language world literature to date. All patients were treated with the topical gentamicin-containing ear drops Garasone, (betamethasone sodium phosphate and gentamicin sulphate) for prolonged periods. Toxicity was found to be primarily vestibular rather than cochlear. Further review of five previously reported cases in addition to the findings from another four patients identified with topical ototoxicity are described. Although compensation occurred in unilateral cases the disability in bilateral cases was typically severe and often resulted in litigation.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Administration, Topical
  • Adult
  • Anti-Bacterial Agents / administration & dosage
  • Anti-Bacterial Agents / adverse effects*
  • Deafness / chemically induced*
  • Female
  • Gentamicins / administration & dosage
  • Gentamicins / adverse effects*
  • Humans
  • Male
  • Middle Aged
  • Tympanic Membrane Perforation
  • Vestibule, Labyrinth

Substances

  • Anti-Bacterial Agents
  • Gentamicins